Biologic Therapy(TNF-α Antagonists)-Induced Psoriasis: A Cytokine Imbalance Between TNF-α and IFN-α?

    loading  Checking for direct PDF access through Ovid

Abstract

Abstract:

We report 3 patients with psoriatic arthritis and 2 with rheumatoid arthritis who developed worsening, and/or de novo psoriasis, and/or psoriasiform rash, while on tumor necrosis factor antagonist therapy. All 5 patients initially presented with active skin, and/or joint inflammatory involvement, and exhibited significant clinical response to tumor necrosis factor antagonist therapy. Within approximately 6 months, however, psoriatic and/or psoriasiform rash developed de novo in 2 rheumatoid arthritis patient and exacerbated in the other 3 patients. Biopsy findings revealed histologic and immunohistochemical changes indistinguishable from psoriasis.

Psoriatic rash improved after discontinuation of biologic therapy and/or initiation of a short course of oral prednisone. One patient with psoriatic arthritis was rechallenged with infliximab due to exacerbation of both psoriasis and psoriatic arthritis, and this was followed by prompt improvement of both conditions. At 6 months follow-up, this patient remains under excellent control. To date, there have been over 50 cases of this type of dermatologic complication described. Interferon alpha seems to play an important role in the pathogenesis of this complication. This type of complication has been described with all 3 available tumor necrosis factor inhibitors, and most patients improve after discontinuation of biologic therapy.

Related Topics

    loading  Loading Related Articles